Journal of Medical Academics

Register      Login

VOLUME 4 , ISSUE 2 ( July-December, 2021 ) > List of Articles

CASE REPORT

A Critical Incident Report: Steroid-induced Anaphylactic Shock

Abdul Nasser, Vijay Singh

Keywords : Anaphylaxis, Hydrocortisone succinate, Intradermal test, Skin prick

Citation Information : Nasser A, Singh V. A Critical Incident Report: Steroid-induced Anaphylactic Shock. Journal of Medical Academics 2021; 4 (2):51-53.

DOI: 10.5005/jp-journals-11003-0107

License: CC BY-NC 4.0

Published Online: 29-10-2022

Copyright Statement:  Copyright © 2021; The Author(s).


Abstract

Drugs used during the perioperative period by anesthesiologists are diverse often given rapidly and in large doses. Several drugs given intravenously are known to cause immunoglobulin E-mediated (IgE) (type I) hypersensitivity reactions, which may lead to severe anaphylactic shock. Amongst drugs commonly used to treat such events is hydrocortisone succinate. Although less frequently, hydrocortisone has also been reported to cause anaphylaxis in certain patients. Identification of the offending agent can be challenging in certain scenarios, such as preinduction phase of anesthesia when administered along with other drugs in a short span of time. Drug provocation tests and skin tests are known methods to check for allergenic potential, but protocols can be confusing and not widely accessible. We present a case report of an individual who developed anaphylactic shock two times before the responsible agent was identified.


PDF Share
  1. Mali S. Anaphylaxis during the perioperative period. Anesth Essays Resys 2012;6(2):124–133. DOI: 10.4103/0259-1162.108286
  2. Fieß A, Halstenberg S, Fellas A, et al. Anaphylactic reaction to intravenous corticosteroids in the treatment of ocular toxoplasmosis: a case report. J Med Case Rep 2014;8:110. DOI: 10.1186/1752-1947-8-110
  3. Umamaheswari A, Bhuvaneswari K, Ramalingam S. Steroid-induced anaphylaxis. Asian J Farm Clin Res 2017;10(8):1–2. DOI: 10.22159/ajpcr.2017.v10i8.18885
  4. Koul A, Jain R, Sood J. A critical incident report: propofol triggered anaphylaxis. Indian J Anaesth 2011;55(5):530–533. DOI: 10.4103/0019-5049.89898
  5. Kounis NG, Koniari I, Soufras GD, et al. Anaphylactic shock with methylprednisolone, Kounis syndrome and hypersensitivity to corticosteroids: a clinical paradox. Ital J Pediatr 2018;44(1):143. DOI: 10.1186/s13052-018-0579-5
  6. Ramirez R, Brancaccio RR. Reações cutâneas alérgicas a corticóides sistêmicos. An Brazil Dermatol 2007;82(2):169–176. DOI: 10.1590/S0365-05962007000200009
  7. Matura M, Goossens A. Contact allergy to corticosteroids. Allergy 2000;55(8):698–704. DOI: 10.1034/j.1398-9995.2000.00121.x
  8. Garvey LH, Ebo DG, Krøigaard M, et al. The use of drug provocation testing in the investigation of suspected immediate perioperative allergic reactions: current status. Br J Anaesth 2019;123(1):e126–e134. DOI: 10.1016/j.bja.2019.03.018
  9. Brockow K, Garvey LH, Aberer W, et al. Skin test concentrations for systemically administered drugs - an ENDA/EAACI drug allergy interest group position paper. Allergy 2013;68(6):702–712. DOI: 10.1111/all.12142
  10. Mertes PM, Malinovsky JM, Jouffroy L. Working group of the SFAR and SFA; Aberer W, Terreehorst I, Brockow K, Demoly P, ENDA; EAACI Interest Group on Drug Allergy. Reducing the risk of anaphylaxis during anesthesia: 2011 updated guidelines for clinical practice. J Investig Allergol Clin Immunol 2011;21(6):442–53. PMID: 21995177.
PDF Share
PDF Share

© Jaypee Brothers Medical Publishers (P) LTD.